Is My Antidepressant Giving Me a Headache?
Author: Grant Hosking
Antidepressants are used to treat a wide range of mental health conditions, including depression, anxiety, obsessive-compulsive disorder, and more. An estimated 13.2 percent of adults ages 18 and older reported using antidepressant medications according to the Centers for Disease Control and Prevention, which means that a substantial portion of the population is at risk of experiencing side effects associated with these medications.
Antidepressants can be an important and effective medication for the treatment of depression and other mental health conditions, but if you’ve found yourself wondering “Is my antidepressant giving me a headache?” you’re not alone.
How do antidepressants affect the body?
There are five main categories of antidepressants, each of which affect the body slightly differently. The five main classes of antidepressants include:
- Selective serotonin reuptake inhibitors (SSRIs)
- Serotonin-norepinephrine reuptake inhibitors (SNRIs)
- Tricyclic antidepressants
- Monoamine oxidase inhibitors (MAOIs)
- Atypical antidepressants
Each class of antidepressants affects the body slightly differently.
SSRIs work on the body by inhibiting the reabsorption of serotonin in the brain, helping to increase the levels of this important neurotransmitter.
SNRIs perform the same action on both serotonin and norepinephrine, resulting in increased levels of both neurotransmitters.
Tricyclic antidepressants also work by keeping more serotonin and norepinephrine in the brain, but they act on a different mechanism in the brain.
MAOIs block the action of an enzyme that breaks down serotonin, epinephrine, and dopamine, causing an increase in these neurotransmitters in the brain.
Atypical antidepressants work in a variety of different ways to treat depression and encompass all of the medications that do not fall into one of the other categories.
SSRIs and SNRIs are newer medications that are generally associated with fewer side effects and are tolerated better than MAOIs and tricyclic antidepressants, but all types of antidepressants are associated with some side effects.
Is my antidepressant giving me a headache?
Headaches are one of the most common side effects listed on most antidepressant medications; however, some types of antidepressants are more likely to cause headaches than others.
A literature review of studies regarding antidepressants and their likelihood to cause headaches found that SSRIs are associated with a minimal but statistically significant risk of experiencing headache as a side effect, while SNRIs are not associated with an increased risk of headache. Bupropion and trazodone, two atypical antidepressants, are also associated with an increased headache risk. SSRIs include popular medications like Lexapro, Prozac, and Celexa, which are some of the most commonly prescribed antidepressants.
Therefore, patients taking these medications and other drugs that are considered SSRIs may experience headache as a side effect.
As noted above, SSRIs affect the amount of serotonin in the brain. Low serotonin levels have been found to impact the likelihood of experiencing migraine.
While it may seem that increasing levels of serotonin, which SSRIs are designed to do, would solve the problem, not everyone is affected by changing serotonin levels in the same way. As a result, some patients are more likely to experience headaches when taking antidepressants, particularly when they first start using the medication.
Additionally, because antidepressants increase the levels of serotonin in the brain, people who are also taking other medications that increase serotonin levels may experience a condition called serotonin syndrome in which dangerously high levels of serotonin cause physical effects such as headache, flushing, and rapid heart rate.
How can I avoid headaches while taking antidepressants?
If you need to take antidepressants medications to manage your depression symptoms and improve your overall mental health, stopping your medication because of headaches is not an ideal option. Fortunately, there are several options for patients who experience headaches as a result of taking antidepressants.
As noted above, SSRIs, bupropion, and trazodone have been shown to have the potential to cause headaches in some patients. Other atypical antidepressants, SNRIs, and MAOIs may provide an alternative for patients with concerns about headaches. Lowering your dose may also help to avoid or minimize pain caused by headaches and reduce headache frequency. Nutritional supplements may also help patients prevent headaches by supporting healthy brain function.